Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 17, NWS Wilmington, NC

April 23, 2025Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 23, 2025, 6:21 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2025, 6:21 PM EDT (22:21 UTC)
Expired
Apr 23, 2025, 7:04 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:09 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 3:09 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
309 PM EDT Wed Apr 23 2025

.SYNOPSIS...
A front will remain stalled across the region through Thursday
bringing  unsettled weather. The boundary will lift north on
Friday brining a downturn in rain coverage before a cold front
Saturday kicks up the coverage again. After a Sunday cooldown
next week will feature a gradual rain-free warmup.

&&

.NEAR TERM /THROUGH THURSDAY/...
Expect a pretty active period the next 36 hours with deep moisture
in place and a few boundaries in the area (stalled front, sea
breeze, and differential heating). However, not confident in
development of widespread rainfall at any one time. Mid-level lapse
rates are marginal at best and varying amounts of cloud cover have
limited SBCAPE to around 1000 J/kg(with a few higher pockets) this
afternoon and similar values are expected for Thu. There was a
little more dry air in the low levels this morning based on 12Z
soundings from CHS/MHX than what guidance was anticipating which
likely led to the slightly delayed start. Not expecting this to be
much of an issue for Thu, but something to look for. Storms that do
develop will be capable of producing good rainfall rates.
Precipitable water is AOA the 90th percentile pretty much through
Thu. The freezing layer between 11k-12k ft will allow for a deep
warm cloud layer as the low levels moisten up and LCLs lower. There
will be some weak shortwave influence, although it's weak enough
that by itself it may not be able to generate any convection but it
will help maintain storms that do develop.

What has happened this afternoon, development of isolated storms
along the boundaries with additional storms developing as outflow
from the first round kicks off additional storms, is likely again on
Thu. Although instead of the sea breeze being favored inland SC may
be the more favored location. Coverage will continue to expand as
new storms pop up on outflow into the evening hours (today and Thu)
before convection starts to weaken and dissipate in response to
decreasing instability. It may be a case where the hourly POP is too
high yet the POP across a longer time frame is too low. Rainfall
amounts will be quite variable too given the convective nature of
the activity. Temperatures will continue to run on the warm side of
normal with highs ranging from mid 70s to lower 80s and lows in the
upper 50s to lower 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Mid level trough cuts off over NYS on Saturday, its trailing trough
helping to push a cold front through the Carolinas. Models are
surprisingly meager in their QPF, which may adjusted in the future,
and have kept the inherited high chance to low likely POPs at this
time given that the front itself has a good amount of baroclinicity
for later in April.  To that end the airmass change will be quite
noticeable by Sunday and Sunday night. The remainder of the period
features high pressure overhead early Monday shifting offshore to a
true warm season position thereafter.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Mid level trough cuts off over NYS on Saturday, its trailing trough
helping to push a cold front through the Carolinas. Models are
surprisingly meager in their QPF, which may adjusted in the future,
and have kept the inherited high chance to low likely POPs at this
time given that the front itself has a good amount of baroclinicity
for later in April.  To that end the airmass change will be quite
noticeable by Sunday and Sunday night. The remainder of the period
features high pressure overhead early Monday shifting offshore to a
true warm season position thereafter.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Convection starting to develop along the sea breeze in southeast
NC and this activity should expand south into SC along the sea
breeze in the next hour or so. Anticipate more storms developing
along the weak front moving in from the northwest later this
afternoon at the inland terminals. Storms should continue into
the evening hours before the loss of heating leads to gradually
decreasing coverage. Past midnight the main concern will be
ceiling and visibility restrictions with increasing confidence
in MVFR/IFR conditions developing in the early morning hours.
Anticipate another round of convection on Thu, with inland SC
looking to be favored just as the valid TAF period ends. Light
and variable winds through the TAF period outside of onshore
flow associated with the sea breeze that will bump speeds up
to 10-15 kt at coastal terminals.

Extended Outlook...Potential for MVFR/IFR with storms Thursday
afternoon and evening and again later Saturday.

&&

.MARINE...
Through Thursday...

Ill-defined gradient will persist over the waters through Thu as
Bermuda High remains the main feature. Enhancement of onshore flow
each afternoon and evening in response to the sea breeze is
expected, but otherwise winds will generally be 10 kt or less with
an easterly component. This will keep seas around 2 ft with the
dominant wave being an easterly swell.

Thursday night through Monday... Not much of a gradient in place to
start the period meaning light winds with some sense of directional
variability before a southerly component comes to dominate even if
only weakly. Wind waves then could fall below the 7-9 second E to SE
swell in regards to power. SW flow picks up Saturday as cold front
approaches, flow then turning to N and NE on Sunday steepening wave
faces as period shorten. Considerable veering on Monday as the post-
frontal high starts overhead but progresses offshore rather
quickly.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...III
MARINE...ILM
Hazardous weather outlook, Apr 23, 3:17 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
317 PM EDT Wed Apr 23 2025

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
241930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
317 PM EDT Wed Apr 23 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

An isolated severe thunderstorm is possible this afternoon through
mid-evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
317 PM EDT Wed Apr 23 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 23, 4:19 PM EDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
419 PM EDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             2 NE Yauhannah          33.65N  79.16W
04/23/2025  E1.00 inch       Georgetown         SC   Broadcast Media

&&

Event Number ILM2500277

mbb
Local storm report, Apr 23, 4:24 PM EDT, 1 hour 57 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Wilmington NC
424 PM EDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             2 NE Yauhannah          33.65N  79.16W
04/23/2025  E1.00 inch       Georgetown         SC   Broadcast Media

            Myrtle Beach golf and yacht club.

&&

Corrected remarks

Event Number ILM2500277

mbb
Local storm report, Apr 23, 4:27 PM EDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
427 PM EDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Hail             3 E Bucksport           33.67N  79.06W
04/23/2025  E1.00 inch       Horry              SC   Public

            Reported from along Bay Road near Socastee

&&

Event Number ILM2500278

ARMSTRONG
Local storm report, Apr 23, 4:31 PM EDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
431 PM EDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             2 E Socastee            33.69N  78.98W
04/23/2025  E1.00 inch       Horry              SC   Broadcast Media

            Socastee Boulevard.

&&

Event Number ILM2500279

mbb
Special weather statement, Apr 23, 4:44 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
444 PM EDT Wed Apr 23 2025

SCZ054>056-232115-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
444 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEORGETOWN AND
SOUTH CENTRAL HORRY COUNTIES THROUGH 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Murrells Inlet, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plantersville, Burgess, Yauhannah, Litchfield Beach, Waccamaw
Community Hospital, Garden City, Surfside Beach, and Murrells Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 7937 3366 7916 3365 7912 3365 7913
      3363 7913 3362 7912 3361 7912 3364 7908
      3361 7897 3356 7901 3354 7902 3353 7904
      3346 7910
TIME...MOT...LOC 2043Z 296DEG 16KT 3354 7909

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ABW
Special weather statement, Apr 23, 5:01 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
501 PM EDT Wed Apr 23 2025

NCZ099-SCZ059-232145-
Columbus NC-Northern Horry SC-
501 PM EDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COLUMBUS AND NORTHERN
HORRY COUNTIES THROUGH 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clarendon, or 14 miles southwest of Whiteville, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brunswick, Williams, Cherry Grove, Nakina, Mollie, Tabor City,
Bethel, Bughill, Sidney, and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 7896 3427 7897 3433 7862 3406 7860
TIME...MOT...LOC 2101Z 267DEG 15KT 3419 7888

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:31 PM EDTSpecial Weather StatementILMNew Hanover29 min
Apr 23, 1:59 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover61 min
Apr 23, 2:18 PM EDTSpecial Weather StatementILMNew Hanover57 min
Apr 23, 2:20 PM EDTSpecial Weather StatementILMPender25 min
Apr 23, 2:49 PM EDTSpecial Weather StatementILMPender26 min
Apr 23, 3:22 PM EDTSpecial Weather StatementILMPender23 min
Apr 23, 4:05 PM EDTSpecial Marine WarningILM85 min
Apr 23, 4:49 PM EDTSpecial Marine WarningILM56 min
Apr 23, 5:01 PM EDTSpecial Weather StatementILMColumbus44 min
Apr 23, 2:22 PM EDTSpecial Weather StatementILMWilliamsburg53 min
Apr 23, 2:37 PM EDTSpecial Weather StatementILMWilliamsburg38 min
Apr 23, 3:13 PM EDTSpecial Weather StatementILMMarion47 min
Apr 23, 3:15 PM EDTSpecial Weather StatementILMWilliamsburg45 min
Apr 23, 3:39 PM EDTSpecial Weather StatementILMWilliamsburg51 min
Apr 23, 3:46 PM EDTSpecial Weather StatementILMWilliamsburg44 min
Apr 23, 3:47 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry42 min
Apr 23, 4:01 PM EDTSpecial Weather StatementILMGeorgetown44 min
Apr 23, 4:18 PM EDTSpecial Weather StatementILMGeorgetown57 min
Apr 23, 4:36 PM EDTSevere Thunderstorm WarningILMGeorgetown54 min
Apr 23, 4:44 PM EDTSpecial Weather StatementILMGeorgetown31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.